Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 84, NWS Glasgow, MT

August 13, 2012Garfield County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 13, 2012, 6:07 AM MDT for Garfield County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2012, 6:07 AM MDT (12:07 UTC)
Expired
Aug 13, 2012, 6:31 AM MDT
In force
24 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Garfield County, MT

The radar

The Glasgow radar (KGGW), 107 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 0.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:18 AM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 13, 4:18 AM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
418 AM MDT MON AUG 13 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
WEAK DISTURBANCE CROSSING THE NORTHERN ROCKIES THIS MORNING WHICH
HAD RESULTED IN A MCS COMPLEX OVER SOUTHERN ALBERTA THIS MORNING.
THIS MCS IS CURRENTLY HEADING IN THE DIRECTION OF NORTHEAST
MONTANA. SHORT TERM MODELS SUCH AD THE 4 KM WRF AND HRRR HAVE BEEN
SHOWING THIS FEATURE MOST OF THE NIGHT AND THE 00Z NAM AND GFS
HAVE SORT OF CAUGHT ONTO THIS SOLUTIONS. DECIDED TO PUT SLIGHT
CHANCE POPS IN THE FORECAST FOR THIS MORNING AND KEPT IT IN THE
FORECAST THROUGH THIS AFTERNOON. COULD HAVE GONE HIGHER ON THE
POPS BUT SOMETIMES THESE THINGS TEND TO DIE AS THE SUN RISES. DAY
SHIFT MIGHT NEED TO INCREASE POPS LATER THIS MORNING IF THIS THING
IS STILL CHUGGING AWAY IN OUR DIRECTION.

MONDAY AFTERNOON CONTINUED WITH THE SLIGHT CHANCE POPS ACROSS OUR
EAST AS WE ARE LIKE TO SEE A WARM SURGE OF AIR MOVE ACROSS THE
AREA TODAY. A WEAK WARM FRONT IF YOU WILL THAT WILL STALL ACROSS
OUR EASTERN AND NORTHEAST ZONES AND PROVIDE SOME SURFACE
LIFT AS AN UPPER LEVEL DISTURBANCE CROSSES FOR THE NORTHWEST.
DECIDED TO CONTINUE WITH THE SLIGHT CHANCE POPS MONDAY EVENING AND
MONDAY NIGHT ACROSS THE EAST. THE WIND ACROSS THE REGION WILL BE
IN THE 15 TO 20 MPH RANGE WITH OCCASIONAL HIGHER GUSTS. DECIDED TO
HOLD OFF ON A LAKE WIND ADVISORY AND LET THE DAY SHIFT TAKE A
LOOK AT CONDITIONS LATER THIS MORNING. THE CLOUD COVER MIGHT KEEP
THE MIXING DOWN.

TUESDAY THROUGH WEDNESDAY...A WIDE RANGE OF PROBLEMS EXIST IN THIS
TIME FRAME. FIRST OFF WE HAVE A SHORTWAVE OVER NORTHERN BC THAT
WILL EXIT THE FRONT RANGE AND THEN TAP INTO THE ARCTIC AIR MASS
BUILDING OVER NUNAVUT... CREATING AN EXPRESS LANE DOWN THE
CANADIAN PRAIRIES FOR ONE WHOPPER OF A COLD FRONT. THE NEXT
PROBLEM ON TUESDAY WILL COME IN THE AFTERNOON AS COMPRESSIONAL
WARMING OUT AHEAD OF THE COLD FRONT WILL SHOW UP TUESDAY MORNING
AND LAST INTO THE AFTERNOON HOURS. THIS WILL CAUSE THE RELATIVE
HUMIDITIES TO DROP SOUTH OF THE MISSOURI RIVER INTO THE LOWER TEEN.
THE WINDS WILL INCREASE AHEAD OF THIS COLD FRONT IN THE SAME AREA
OUT OF THE WEST TUESDAY AFTERNOON CREATING CRITICAL FIRE WEATHER
CONDITIONS.

THE FRONT WILL BLOW THROUGH THE REGION EARLY WEDNESDAY MORNING AND
OUR TEMPER TUES WILL BEGIN TO DROP. THE WINDS WILL INCREASE DUE TO
THE CAA BEHIND THE FRONT SO EXPECT GUSTY NORTHERLY WINDS TUESDAY
NIGHT THROUGH WEDNESDAY AFTERNOON. A LAKE WIND ADVISORY WILL
LIKELY BE NEEDED FOR THIS TIME FRAME. ALSO ALL PRECIPITATION LOOKS
TO BE POST FRONTAL SO HAVE INCREASED POPS BEHIND THE FRONT THROUGH
WEDNESDAY AFTERNOON. MOSTLY SHOWERS BUT COULD HAVE SOME EMBEDDED
THUNDER WITH THESE SHOWERS. ALSO LOWERED THE HIGHS ON WEDNESDAY AS
I EXPECT SOME AREAS TO STAY IN THE MID 60S ALONG THE INTERNATIONAL
BORDER. VERY FALL LIKE FOR EARLY AUGUST. RSMITH

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED FORECAST BEGINS WITH THE STRONG FALL LIKE COLD FRONT
THROUGH THE AREA AND HIGH PRESSURE MOVING IN FROM ALBERTA. THIS
WILL BRING STRONG NORTHWEST FLOW TO THE REGION. THE RESULT WILL BE
DRY AND COOL WEATHER WITH BELOW NORMAL TEMPERATURES FOR THURSDAY
AND FRIDAY.

THEN FOR SATURDAY THROUGH MONDAY A WEST COAST RIDGE BUILDS IN
BRINGING BACK THE ABOVE NORMAL TEMPERATURES AND CONTINUED DRY
WEATHER.

DAY 8 NEXT TUESDAY THE EC AND GFS DO HAVE DIFFERENT IDEAS
THEREFORE WILL OPT FOR DAY 7 PERSISTENCE FOR NOW.       PROTON

&&

.AVIATION...
VFR. TWO MCS/S OVER SOUTHERN ALBERTA ARE ON TRACK FOR MOVING INTO
THE AREA EARLY THIS MORNING. BASED ON THEIR CURRENT MOVEMENT THEY
WOULD ARRIVE IN NORTHERN PHILLIPS COUNTY BY 13-14Z... THEN KGGW BY
16-17Z. MODELS DO HAVE THEM MAKING IT TO THE AREA THEREFORE HAVE
FAIR CONFIDENCE THAT TSRA WILL AFFECT THE KGGW LOCATION LATER THIS
MORNING. OTHERWISE ISOLATED TSRA COULD BRING FLIGHT CATEGORIES
DOWN TO MVFR BRIEFLY IF THEY PASS OVERHEAD.        PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR MTZ122-135>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 13, 3:11 AM MDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
311 AM MDT MON AUG 13 2012

MTZ016>027-059>062-140915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
311 AM MDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL DIVE SOUTH OUT OF WESTERN CANADA ON
TUESDAY AFTERNOON AND EVENING RESULTING IN A 15 TO 20 DEGREES
DROP IN TEMPERATURES AND FALL LIKE CONDITIONS ON WEDNESDAY. WINDS
DIRECTLY BEHIND THE FRONT COULD EASILY BE BETWEEN 20 AND 30 MPH
OUT OF THE NORTH TUESDAY NIGHT AND WEDNESDAY...SO A LAKE WIND
ADVISORY WILL LIKELY BE NEEDED FOR THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 13, 4:58 AM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
458 AM MDT MON AUG 13 2012

MTZ022-131200-
GARFIELD-
458 AM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 600 AM MDT.

AT 456 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF COHAGEN...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   COHAGEN...
   HILLSIDE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4715 10691 4735 10672 4708 10608 4685 10609
      4685 10641
TIME...MOT...LOC 1058Z 301DEG 22KT 4717 10672

PROTON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 13, 5:19 AM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
519 AM MDT MON AUG 13 2012

MTZ016-060-131215-
PHILLIPS-
519 AM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 615 AM MDT.

AT 517 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF ZORTMAN...MOVING NORTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   PHILLIPS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4828 10800 4792 10765 4776 10829 4791 10844
TIME...MOT...LOC 1119Z 237DEG 19KT 4789 10824

PROTON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 13, 5:49 AM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
549 AM MDT MON AUG 13 2012

MTZ022-131245-
GARFIELD-
549 AM MDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 645 AM MDT.

AT 545 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BRUSETT...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   BRUSETT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4735 10672 4701 10705 4744 10756 4759 10740
TIME...MOT...LOC 1150Z 308DEG 19KT 4746 10737

PROTON
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:47 PM MDTSpecial Weather StatementGGWPhillips43 min
Aug 13, 3:29 AM MDTFire Weather WatchGGWDawson, Garfield, McCone, Petroleum, Phillips, Prairie and 3 more24 hr
Aug 13, 4:58 AM MDTSpecial Weather StatementGGWGarfield62 min
Aug 13, 5:19 AM MDTSpecial Weather StatementGGWPhillips56 min
Aug 13, 5:49 AM MDTSpecial Weather StatementGGWGarfield56 min
Aug 13, 6:49 AM MDTSpecial Weather StatementGGWGarfield56 min
Aug 13, 8:04 AM MDTSpecial Weather StatementGGW26 min
Aug 13, 10:17 AM MDTSpecial Weather StatementGGWPhillips28 min
Aug 13, 10:29 AM MDTSpecial Weather StatementGGWPhillips46 min
Aug 13, 10:43 AM MDTSevere Thunderstorm WarningGGWPhillips, Valley48 min
Aug 13, 11:42 AM MDTSpecial Weather StatementGGW33 min
Aug 13, 12:25 PM MDTSpecial Weather StatementGGWGarfield50 min
Aug 13, 12:31 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley44 min
Aug 13, 1:09 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone66 min
Aug 13, 1:54 PM MDTSpecial Weather StatementGGWPrairie66 min
Aug 13, 2:05 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie25 min
Aug 13, 2:56 PM MDTSpecial Weather StatementGGWDawson, Prairie64 min
Aug 13, 4:00 PM MDTSpecial Weather StatementGGWWibaux60 min
Aug 13, 4:15 PM MDTSevere Thunderstorm WarningGGWPrairie30 min
Aug 13, 4:18 PM MDTSpecial Weather StatementGGWValley57 min
Aug 13, 4:47 PM MDTSevere Thunderstorm WarningGGWGarfield58 min
Aug 13, 5:19 PM MDTSpecial Weather StatementGGWMcCone56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.